Skip to main content

Advertisement

  • Meeting abstract
  • Open Access

Severe ceftazidime-induced drug reaction with eosinophilia and systemic symptoms (DRESS)

  • 1,
  • 1,
  • 1,
  • 2,
  • 1 and
  • 3
Allergy, Asthma & Clinical Immunology20117 (Suppl 2) :A37

https://doi.org/10.1186/1710-1492-7-S2-A37

  • Published:

Keywords

  • Corticosteroid
  • Flow Cytometry
  • Prednisone
  • Vancomycin
  • Peripheral Blood Mononuclear Cell

Background

Drug reaction with eosinophilia and systemic symptoms (DRESS) is among the most severe forms of drug hypersensitivity [1]. Antiepileptics are by far the most commonly reported causative drugs [2]. Antibiotics have seldom been reported apart from minocycline [3].

Case

We describe a 55 years old female who developed DRESS with acute liver and kidney failure after being treated with ceftazidime and vancomycine. She was successfully treated with corticosteroids although while tapering prednisone she experienced a recurrence of the skin eruption without any systemic symptoms. She was taken off corticosteroids after 9 months of treatment.

In vitro tests

Fourteen months after the drug reaction, in vitro tests to identify the causal agent were performed. The lymphocyte transformation test (LTT) showed a marked proliferation to ceftazidime (stimulation index (SI): 17 at 100mcg/mL). CD25 was upregulated on CD4+ (induced expression: 17%) and CD8+ (induced expression: 8%) T cells as shown by flow cytometry when cultured with ceftazidime 50 mcg/mL. IFN-γ was markedly elevated in the supernatant of peripheral blood mononuclear cells (PBMC) cultured with ceftazidime 50 mcg/mL when compared to the control media (946 vs 13 pg/mL). Vancomycin did not induce a significant response when compared to the control media in the flow cytometry and the IFN-γ assays.

Conclusions

This is the first report of ceftazidime-induced DRESS to be subsequently proven by allergy tests. This case illustrates the importance of considering every susceptible drug as the potential etiologic agent. We also show the usefulness of in vitro tests in their identification.

Authors’ Affiliations

(1)
Department of medicine, Centre Hospitalier de l’Université de Montréal (CHUM), Montreal, Canada, H2L 4M1
(2)
Department of pediatrics, CHU Sainte-Justine, Université de Montréal, Montreal, Canada, H3T 1C5
(3)
Department of microbiology and immunology, CHU Sainte-Justine, Université de Montréal, Montreal, Canada, H3T 1C5

References

  1. Walsh SA, Creamer D: Drug reaction with eosinophilia and systemic symptoms (DRESS): a clinical update and review of current thinking. Clin Exp Dermatol. 2011, 36: 6-11. 10.1111/j.1365-2230.2010.03967.x.View ArticlePubMedGoogle Scholar
  2. Pirmohamed M, Friedmann PS, Molokhia M: Phenotype standardization for immune-mediated drug-induced skin injury. Clin Pharmacol Ther. 2011, 89: 896-901. 10.1038/clpt.2011.79.View ArticlePubMedGoogle Scholar
  3. Kano Y, Shiohara T: The variable clinical picture of drug-induced hypersensitivity syndrome/drug rash with eosinophilia and systemic symptoms in relation to the eliciting drug. Immunol Allergy Clin North Am. 2009, 29: 481-501. 10.1016/j.iac.2009.04.007.View ArticlePubMedGoogle Scholar

Copyright

© Picard et al; licensee BioMed Central Ltd. 2011

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Advertisement